×

Pricing bounds and bang-bang analysis of the Polaris variable annuities. (English) Zbl 1431.91343

Summary: This paper studies the no-arbitrage pricing of the ‘Polaris Income Plus Daily’ structured in the ‘Polaris Choice IV’ variable annuities recently issued by the American International Group. Distinct from the withdrawal benefits studied in the literature, Polaris allows the income base to ‘lock in’ the high water mark of the investment account over a certain monitoring period which is related to the timing of the policyholder’s first withdrawal. By prudently introducing certain auxiliary state and decision variables, we manage to formulate the pricing model under a Markovian stochastic optimal control framework. By a slight modification of the fee structure, we show the existence of a bang-bang solution to the stochastic control problem: the optimal withdrawal strategy is among a few explicit choices. We consequently design a novel Least Squares Monte Carlo (LSMC) algorithm to approach the optimal solution. Convergence results are established for the algorithm by applying the theory of nonparametric sieve estimation. Compared with existing LSMCs, our algorithm possesses a number of advantages such as memory reduction, preservation of convexity and monotonicity of the continuation value, reducing computational cost of the tuning parameter selection, and evading extrapolation of the value function estimate. Finally, we prove that the obtained pricing result works as an upper bound of the no-arbitrage price of Polaris with the real fee structure. Numerical experiments show that this upper bound is fairly tight.

MSC:

91G05 Actuarial mathematics
93E20 Optimal stochastic control
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Alonso-García, J., Wood, O. and Ziveyi, J., Pricing and hedging guaranteed minimum withdrawal benefits under a general Lévy framework using the COS method. Quant. Finance, 2018, 18(6), 1049-1075. doi: 10.1080/14697688.2017.1357832 · Zbl 1400.91648
[2] American International Group, Polaris Choice IV Prospectus [online]. aig.com, 2016. Available online at: http://aig.onlineprospectus.net/AIG/ProductDocuments/index.html (accessed 23 October 2016).
[3] Azimzadeh, P. and Forsyth, P.A., The existence of optimal bang-bang controls for GMxB contracts. SIAM J. Financ. Math., 2015, 6, 117-139. doi: 10.1137/140953885 · Zbl 1422.91678
[4] Azimzadeh, P., Forsyth, P.A. and Vetzal, K.R., Hedging costs for variable annuities under regime-switching. In Hidden Markov Models in Finance: Further Developments and Applications, Volume II, edited by R.S. Mamon and R.J. Elliott, pp. 133-166, 2014 (Springer: Boston, MA). Available online at: https://doi.org/10.1007/978-1-4899-7442-6_6. · Zbl 1418.91228
[5] Barrera-Esteve, C., Bergeret, F., Dossal, C., Gobet, E., Meziou, A., Munos, R. and Reboul-Salze, D., Numerical methods for the pricing of swing options: A stochastic control approach. Methodol. Comput. Appl. Probab., 2006, 8, 517-540. doi: 10.1007/s11009-006-0427-8 · Zbl 1142.91502
[6] Bauer, D., Gao, J., Moenig, T., Ulm, E.R. and Zhu, N., Policyholder exercise behavior in life insurance: The state of affairs. N. Am. Actuar. J., 2017, 21(4), 1-17. doi: 10.1080/10920277.2017.1314816 · Zbl 1414.91161
[7] Bauer, D. and Ha, H., A least-squares Monte Carlo approach to the calculation of capital requirements. Department of Risk Management and Insurance, Georgia State University, 2013.
[8] Bauer, D., Kling, A. and Russ, J., A universal pricing framework for guaranteed minimum benefits in variable annuities. Astin Bull., 2008, 38, 621-651. doi: 10.1017/S0515036100015312 · Zbl 1274.91399
[9] Belomestny, D., Kolodko, A. and Schoenmakers, J., Regression methods for stochastic control problems and their convergence analysis. SIAM J. Control Optim., 2010, 48, 3562-3588. doi: 10.1137/090752651 · Zbl 1205.60087
[10] Boyd, S. and Vandenberghe, L., Convex Optimization, 2004 (Cambridge University Press: Cambridge). · Zbl 1058.90049
[11] Brown, D.B., Smith, J.E. and Sun, P., Information relaxations and duality in stochastic dynamic programs. Oper. Res., 2010, 58, 785-801. doi: 10.1287/opre.1090.0796 · Zbl 1228.90062
[12] Carmona, R. and Ludkovski, M., Valuation of energy storage: An optimal switching approach. Quant. Finance, 2010, 10, 359-374. doi: 10.1080/14697680902946514 · Zbl 1203.91286
[13] Carriere, J.F., Valuation of the early-exercise price for options using simulations and nonparametric regression. Insurance Math. Econom., 1996, 19, 19-30. doi: 10.1016/S0167-6687(96)00004-2 · Zbl 0894.62109
[14] Chen, Z., Vetzal, K. and Forsyth, P.A., The effect of modelling parameters on the value of GMWB guarantees. Insurance Math. Econom., 2008, 43, 165-173. doi: 10.1016/j.insmatheco.2008.04.003 · Zbl 1141.91024
[15] Clément, E., Lamberton, D. and Protter, P., An analysis of a least squares regression method for American option pricing. Finance Stoch., 2002, 6, 449-471. doi: 10.1007/s007800200071 · Zbl 1039.91020
[16] Cong, F. and Oosterlee, C.W., Multi-period mean-variance portfolio optimization based on Monte-Carlo simulation. J. Econ. Dyn. Control, 2016, 64, 23-38. doi: 10.1016/j.jedc.2016.01.001 · Zbl 1401.91513
[17] Cui, Z., Feng, R. and MacKay, A., Variable annuities with VIX-linked fee structure under a Heston-type stochastic volatility model. N. Am. Actuar. J., 2017, 21, 458-483. doi: 10.1080/10920277.2017.1307765 · Zbl 1414.91176
[18] Dai, M., Kwok, Y.K. and Zong, J., Guaranteed minimum withdrawal benefit in variable annuities. Math. Finance, 2008, 18, 595-611. doi: 10.1111/j.1467-9965.2008.00349.x · Zbl 1214.91052
[19] Del Moral, P., Rémillard, B. and Rubenthaler, S., Monte Carlo approximations of American options that preserve monotonicity and convexity. In Numerical Methods in Finance, edited by R.A. Carmona, P. Del Moral, P. Hu, and N. Oudjane, pp. 115-143, 2012 (Springer: Berlin). · Zbl 1247.91197
[20] Egloff, D., Monte Carlo algorithms for optimal stopping and statistical learning. Ann. Appl. Probab., 2005, 15, 1396-1432. doi: 10.1214/105051605000000043 · Zbl 1125.91050
[21] Egloff, D., Kohler, M. and Todorovic, N., A dynamic look-ahead Monte Carlo algorithm for pricing Bermudan options. Ann. Appl. Probab., 2007, 17, 1138-1171. doi: 10.1214/105051607000000249 · Zbl 1136.91010
[22] Feng, R. and Shimizu, Y., Applications of central limit theorems for equity-linked insurance. Insurance Math. Econom., 2016, 69, 138-148. doi: 10.1016/j.insmatheco.2016.05.004 · Zbl 1369.91082
[23] Forsyth, P. and Vetzal, K., An optimal stochastic control framework for determining the cost of hedging of variable annuities. J. Econ. Dyn. Control, 2014, 44, 29-53. doi: 10.1016/j.jedc.2014.04.005 · Zbl 1402.93266
[24] Gao, J. and Ulm, E.R., Optimal consumption and allocation in variable annuities with guaranteed minimum death benefits. Insurance Math. Econom., 2012, 51, 586-598. doi: 10.1016/j.insmatheco.2012.08.003 · Zbl 1285.91056
[25] Gao, J. and Ulm, E.R., Optimal allocation and consumption with guaranteed minimum death benefits, external income and term life insurance. Insurance Math. Econom., 2015, 61, 87-98. doi: 10.1016/j.insmatheco.2014.12.004 · Zbl 1314.91138
[26] Glasserman, P. and Yu, B., Number of paths versus number of basis functions in American option pricing. Ann. Appl. Probab., 2004, 14, 2090-2119. · Zbl 1062.60041
[27] Hardy, M.R., Hedging and reserving for single-premium segregated fund contracts. N. Am. Actuar. J., 2000, 4, 63-74. doi: 10.1080/10920277.2000.10595903 · Zbl 1083.91518
[28] Horneff, V., Maurer, R., Mitchell, O.S. and Rogalla, R., Optimal life cycle portfolio choice with variable annuities offering liquidity and investment downside protection. Insurance Math. Econom., 2015, 63, 91-107. doi: 10.1016/j.insmatheco.2015.03.031 · Zbl 1348.91147
[29] Huang, Y.T. and Kwok, Y.K., Regression-based Monte Carlo methods for stochastic control models: Variable annuities with lifelong guarantees. Quant. Finance, 2016, 16, 905-928. doi: 10.1080/14697688.2015.1088962
[30] Huang, Y.T., Zeng, P. and Kwok, Y.K., Optimal initiation of guaranteed lifelong withdrawal benefit with dynamic withdrawals. SIAM J. Financ. Math., 2017, 8, 804-840. doi: 10.1137/16M1089575 · Zbl 1407.91138
[31] Insured Retirement Institute, Second-quarter 2017 annuity sales report [online]. irionline.org, 2017. Available online at: www.myirionline.org/newsroom/newsroom-detail-view/iri-issues-second-quarter-2017-annuity-sales-repor (accessed 23 September 2017),
[32] Kharroubi, I., Langrené, N. and Pham, H., A numerical algorithm for fully nonlinear HJB equations: An approach by control randomization. Monte Carlo Methods Appl., 2014, 20, 145-165. doi: 10.1515/mcma-2013-0024 · Zbl 1294.60085
[33] Knoller, C., Kraut, G. and Schoenmaekers, P., On the propensity to surrender a variable annuity contract: An empirical analysis of dynamic policyholder behavior. J. Risk Insurance, 2016, 83, 979-1006. doi: 10.1111/jori.12076
[34] Kuznetsov, A., Kyprianou, A.E., Pardo, J.C. and van Schaik, K., et al., A Wiener-Hopf Monte Carlo simulation technique for Lévy processes. Ann. Appl. Probab., 2011, 21, 2171-2190. doi: 10.1214/10-AAP746 · Zbl 1245.65005
[35] Kwok, Y.K., Mathematical Models of Financial Derivatives, 2008 (Springer: Berlin). · Zbl 1146.91002
[36] Li, K.C., Asymptotic optimality for Cp, CL, cross-validation and generalized cross-validation: Discrete index set. Ann. Statist., 1987, 15958-975. doi: 10.1214/aos/1176350486 · Zbl 0653.62037
[37] Longstaff, F.A. and Schwartz, E.S., Valuing American options by simulation: A simple least-squares approach. Rev. Financ. stud., 2001, 14, 113-147. doi: 10.1093/rfs/14.1.113 · Zbl 1386.91144
[38] Luo, X. and Shevchenko, P.V., Valuation of variable annuities with guaranteed minimum withdrawal and death benefits via stochastic control optimization. Insurance Math. Econom., 2015, 62, 5-15. doi: 10.1016/j.insmatheco.2015.02.003 · Zbl 1318.91117
[39] Meyer, M.C., Inference using shape-restricted regression splines. Ann. Appl. Stat., 2008, 2(3), 1013-1033. doi: 10.1214/08-AOAS167 · Zbl 1149.62033
[40] Milevsky, M.A. and Salisbury, T.S., Financial valuation of guaranteed minimum withdrawal benefits. Insurance Math. Econom., 2006, 38, 21-38. doi: 10.1016/j.insmatheco.2005.06.012 · Zbl 1116.91048
[41] Moenig, T. and Bauer, D., Revisiting the risk-neutral approach to optimal policyholder behavior: A study of withdrawal guarantees in variable annuities. Rev. Financ., 2015, rfv018. · Zbl 1417.91280
[42] Newey, W.K., Convergence rates and asymptotic normality for series estimators. J. Econom., 1997, 79, 147-168. doi: 10.1016/S0304-4076(97)00011-0 · Zbl 0873.62049
[43] Pasdika, U. and Wolff, J., Coping with longevity: The new German annuity valuation table DAV 2004 R. The Living to 100 and Beyond Symposium, Orlando FL, 2005.
[44] Shen, Z. and Weng, C., A backward simulation method for stochastic optimal control problems. arXiv preprint arXiv:1901.06715, 2019.
[45] Shevchenko, P.V. and Luo, X., A unified pricing of variable annuity guarantees under the optimal stochastic control framework. Risks, 2016, 4, 1-31. doi: 10.3390/risks4030022
[46] Steinorth, P. and Mitchell, O.S., Valuing variable annuities with guaranteed minimum lifetime withdrawal benefits. Insurance Math. Econom., 2015, 64, 246-258. doi: 10.1016/j.insmatheco.2015.04.001 · Zbl 1348.91182
[47] Stentoft, L., Convergence of the least squares Monte Carlo approach to American option valuation. Manage. Sci., 2004, 50, 1193-1203. doi: 10.1287/mnsc.1030.0155 · Zbl 1080.91041
[48] Tsitsiklis, J.N. and Van Roy, B., Regression methods for pricing complex American-style options. IEEE Trans. Neural Netw., 2001, 12, 694-703. doi: 10.1109/72.935083
[49] Wang, J. and Ghosh, S.K., Shape restricted nonparametric regression based on multivariate Bernstein polynomials. Technical report, North Carolina State University. Dept. of Statistics, 2012a. · Zbl 1255.62121
[50] Wang, J. and Ghosh, S.K., Shape restricted nonparametric regression with Bernstein polynomials. Comput. Stat. Data Anal., 2012b, 56, 2729-2741. doi: 10.1016/j.csda.2012.02.018 · Zbl 1255.62121
[51] Zanger, D.Z., Convergence of a least-squares Monte Carlo algorithm for bounded approximating sets. Appl. Math. Finance, 2009, 16, 123-150. doi: 10.1080/13504860802516881 · Zbl 1169.91346
[52] Zanger, D.Z., Quantitative error estimates for a least-squares Monte Carlo algorithm for American option pricing. Finance Stoch., 2013, 17, 503-534. doi: 10.1007/s00780-013-0204-9 · Zbl 1282.91380
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.